Kansas, 2021Hail and Damaging Wind in Kansas, October 26, 2021
October 26, 2021 · NWS DDC · 2 events in 2 counties and zones
Initiation of thunderstorms near the Hwy 283 corridor formed into a mainly linear line along the dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Initiation of thunderstorms near the Hwy 283 corridor formed into a mainly linear line along the dryline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 26, 5:45 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 26, 5:45 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Tue Oct 26 2021
...Updated aviation discussion...
.SHORT TERM...(This evening through Wednesday)
Issued at 314 PM CDT Tue Oct 26 2021
Active weather situation across the central High Plains tonight into
Wednesday, and a lot of uncertainty to the forecast as well. A strong
upper level shortwave trough was moving over the Four Corners region
at midday. Ahead of this system, surface low pressure was deepening
over northeast Colorado. A warm front extended southeast from the
low through far southwest Kansas into southwest Oklahoma. A dry
line extended south from the warm front across the Texas Panhandle.
Strong southerly flow is advecting higher dewpoints into the central
Plains with increasing SBCape nosing up into south central and
portions of southwest Kansas. Latest short term models continue to
show the warm front/dryline sharpening up just west of Dodge City
late this afternoon and early evening. CAMs are showing thunderstorm
initiation along this line by around 7-8 pm with storms moving and
developing rapidly northeast through the mid to late evening.
While we may see a narrow window of opportunity for supercell
thunderstorms, some parameters like deep layer shear nearly
parallel to the boundary and some backing to the winds with height
through the mid levels would suggest that storms should evolve
into a line fairly quickly this evening. Initial threats of large
hail up to golf ball size and damaging wind gusts would switch
more to a damaging wind threat as the evening progresses. A few
QLCS tornadoes are still possible this evening as the 0-3km bulk
shear is a little more orthogonal to the boundary and expected
convective line. The severe threat should be moving out of the
Dodge City forecast area by 11pm to midnight.
As the upper system continues east tonight, a strong cold front
will push through southwest and central Kansas through the late
evening and overnight hours. Am concerned that there will be a
period of high winds for a few hours behind the front as low
level cold air advection develops. RAP and NAM model output shows
a strong isallobaric gradient behind the front which could result
in some post frontal wind gusts around 60 mph for areas over far
southwest Kansas along the Colorado border. Winds should die down
somewhat as the gradient relaxes later tonight. Model soundings
show mixing up through 700 mb during the day on Wednesday with
45-50 knot winds in the upper levels of the mixed layer. Some of
the MOS guidance is also suggesting sustained 40 mph winds by
midday Wednesday. With this in mind, have issued a High Wind
Warning from late this evening through mid afternoon Wednesday for
southwestern sections of the area.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM CDT Tue Oct 26 2021
The upper wave continues to deepen into an upper low as it moves
into the mid Mississippi Valley on Thursday. On the backside of
the low, there will be a fairly deep layer of unidirectional flow
over the central High Plains which will lead to another day of
strong north winds across the forecast area. At this time, it
appears winds should stay below high wind criteria but this will
have to be watched.
Friday and Saturday will see upper level ridging over the central
Plains with quiet weather and near seasonal temperatures in the
60s. By Saturday, an upper level ridge builds over western Canada
while to the east, an upper level trough moving east along the
US/Canadian border. This will push a cold front south into the
central Plains as early as Saturday afternoon or evening. An even
stronger trough will dig south out of Canada into the northern
Plains by Sunday night and Monday which will push even colder
temperatures into the central Plains. Highs in Monday may only be
in the 30s and 40s and we could be getting our first taste of
winter weather by Monday night and Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue Oct 26 2021
Thunderstorms beginning to develop over southwest Kansas will
continue to become more numerous and strengthen as they move
northeast through the early evening. Thunderstorms would impact
the Dodge City and Hays terminals between 01z-04z with large hail
damaging wind and possible tornadoes. Garden City and Liberal
should remain west of any thunderstorms. A strong cold front will
move through southwest Kansas around and after midnight. Strong
northerly winds will develop behind the front and continue into
Wednesday. Some blowing dust could develop especially at Garden
City and Liberal during the day.
&&
.FIRE WEATHER...
Issued at 314 PM CDT Tue Oct 26 2021
Critical fire weather conditions have developed over far southwest
Kansas this afternoon as humidity levels have dropped into the
10-15 percent range and winds gust to around 35-40 mph as far east
as Ulysses and Hugoton. Will keep the Red Flag Warning in place
until expiration time. Near critical fire weather conditions are
expected to redevelop on Wednesday as strong northerly winds develop
and humidity levels fall to around 20 percent or so.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 44 62 42 61 / 40 10 10 0
GCK 43 62 39 60 / 20 10 0 0
EHA 42 63 39 62 / 20 10 0 0
LBL 44 64 41 62 / 20 10 0 0
HYS 45 59 42 59 / 60 20 10 0
P28 51 61 46 63 / 60 20 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight CDT /11 PM MDT/ tonight to 5 PM
CDT /4 PM MDT/ Wednesday for KSZ061-074>076-084>086.
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ061-062-074-075-084-085.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, Oct 26, 1:31 AM CST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
231 AM CDT Tue Oct 26 2021
KSZ030-031-043>046-061>066-074>081-084>090-270730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
231 AM CDT Tue Oct 26 2021 /131 AM MDT Tue Oct 26 2021/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Critical fire weather conditions this afternoon for areas west of
a Scott City to Liberal line as relative humidity values fall to
below 15% and winds out of the southwest will pick up to 20-35 mph
with higher gusts.
Severe weather is expected this evening starting around the
highway 283 corridor and then moving east through midnight. Main
threat will be straight line winds as the storms quickly grow into
a line. Brief spin up tornadoes will also be possible in the line.
If the initial storms can stay discrete it will be for a short
amount of time and these storms could contain hail up to 2 inches
in diameter.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Strong northwest winds of 20-30 mph with higher gusts will be
likely for Wednesday and through most of the day on Thursday.
Days 2-7 Hazards
----------------
* Wednesday
- Non thunderstorm wind: Elevated risk
- Fire weather: Extreme risk
* Thursday
- Non thunderstorm wind: Elevated risk
- Fire weather: Significant risk
* Friday
- Fire weather: Elevated risk
* Saturday
- Fire weather: Elevated risk
* Sunday
- Freeze: Significant risk
* Monday
- Freeze: Extreme risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Oct 26, 6:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CDT Tue Oct 26 2021
KSZ077-078-087-270045-
Gray KS-Meade KS-Ford KS-
720 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and southeastern Gray Counties through 745 PM
CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fowler, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ensign around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.
&&
LAT...LON 3730 10025 3735 10038 3771 10022 3763 9998
TIME...MOT...LOC 0020Z 204DEG 60KT 3739 10027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Oct 26, 6:45 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT Tue Oct 26 2021
KSZ077-078-087-088-270115-
Gray KS-Meade KS-Clark KS-Ford KS-
745 PM CDT Tue Oct 26 2021
...Strong thunderstorms will impact portions of western Ford,
northeastern Meade, southeastern Gray and northwestern Clark Counties
through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dodge City to near Fowler. Movement was
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Dodge City around 755 PM CDT.
Minneola around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.
&&
LAT...LON 3786 9995 3735 10002 3724 10034 3770 10029
TIME...MOT...LOC 0045Z 208DEG 32KT 3773 10009 3738 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Oct 26, 6:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT Tue Oct 26 2021
KSZ064-078-270115-
Hodgeman KS-Ford KS-
749 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of northwestern Ford
and western Hodgeman Counties through 815 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Howell, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.
&&
LAT...LON 3790 10023 3822 10014 3816 9986 3785 10007
TIME...MOT...LOC 0049Z 198DEG 33KT 3794 10013
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThunderstorm Wind, Hodgeman
- When
- October 26, 7:15 PM CST
- Where
- Hodgeman County, 12.35 mi NNW of Jetmore
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Public
- Coordinates
- 38.250, -99.970
A pivot irrigation sprinkler was overturned by the high wind. There was also a large tree blown down and damage was done to a shed.
Hail, Ford
- When
- October 26, 8:12 PM CST
- Where
- Ford County, 4.58 mi ENE of Bellefont
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.890, -99.570
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
- Flooding in New York, October 26 to 28, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991617, 991616.